Hi, DDMom, and welcome to the forum! Liver disease is a very individual thing. If you read the folder entitled Hepatitis Resources at the top fo the page, you will get a lot of info. Mixing up days and nights is something that is found often with liver patients, including myself. I tend to stay up until the wee hours. Then I'm up and down every 2 hours for a total of 11-12 hours. My primary care doc will not prescribe sleeping meds, but did suggest melatonin, a natural hormone that is OTC. I found that 3 mg made me have bad dreams, but that 1 1/2 mg makes me sleepy without the bad dreams. Being a man, your husband could try 3 mg to start--but NOT while taking the Ambien. It would replace the Ambien.
Your husband seems to be doing well, and with a MELD of 8 he is far from a liver transplant. It is people that are truly near the end of their lives that tend to sleep a lot--meaning 18 or more hours out of 24.
Hi, Mallshopper. Good to see you posting, as we haven't heard from you since April. Is your cousin's liver status deteriorating or is it stable? We have more caregivers here than patients, so you can get a lot of support here from those who are experiencing the same types of things you are. One thing I can tell you is that it is necessary for you to take time for yourself. It is the only way to avoid "burnout."
I did a little research on Ambien and found that it is supposed to be for short-term use (7-10 days.) Also, if a person has taken it every night for those many nights, there may be symptoms of withdrawal when stopping it, as it is a hypnotic central nervous system depressant. It should not be stopped abruptly, but gradually stepped down. People with liver disease do not metabolize it as quickly as healthy individuals (but that is true of anything liver patients take.)
DD, since it's probably not really working anyway, maybe you could speak to his doctor privately about decreasing the milligrams. That way, your hubby would be taking less, but not really realizing it. And, as I said, it needs to be decreased gradually anyway. Did he ever try melatonin?
Prednisone sent me over the edge, too, but that was 35 yrs. ago before I'd been diagnosed with hep C, and I only took 2 capsules. I had a psychotic reaction. One of the many, many possible side effects of this nasty med.
DD, when Doug would go through the not sleeping nothing seemed to work either, he joined netflix and would watch movies on his laptop.....I would increase his lactulose to try to keep the encephalopathy at bay..... again the juggling act! Just learned to do things day by day and never make plans for things to specific. Oh we might plan a concert but always had back people if we couldnt go. Let me tell u he would drink lactulose like crazy to make sure he wasnt crazy so we could go to a concert. He even hounded his Drs one time to discharge him to go see Jethro Tull in the city, he went IV lines and all. The only thing about that was figuring out if Tull was better younger or was it cause we were straight. Life is just a bigger balancing when sick...... you still have to find the humor where ever you can, the love in your partners eyes and never lose hope for each day!